Alert archive / Washington / Wind Advisories in 2015

Wind Advisory 7, NWS Seattle, WA

October 9, 2015San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Oct 9, 2015, 3:25 PM PDT for San Juan County, Washington. It took effect at Oct 10, 2015, 3:14 AM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2015, 3:25 PM PDT (22:25 UTC)
In effect from
Oct 10, 2015, 3:14 AM PDT
Expired
Oct 10, 2015, 5:00 PM PDT
In force
14 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2015-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2015-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
558 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WWUS76 KSEW 092225
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
325 PM PDT FRI OCT 9 2015

.A VIGOROUS COLD FRONT WILL MOVE ACROSS WESTERN WASHINGTON ON
SATURDAY.

WAZ516-517-101100-
/O.NEW.KSEW.WI.Y.0007.151010T1300Z-151010T2000Z/
NORTH COAST-CENTRAL COAST-
325 PM PDT FRI OCT 9 2015

...WIND ADVISORY IN EFFECT FROM 6 AM TO 1 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 1 PM PDT SATURDAY. 

* TIMING...SATURDAY MORNING AND EARLY AFTERNOON.

* WINDS...SOUTH WIND 20 TO 35 MPH WITH GUSTS TO 45 MPH POSSIBLE.

* IMPACTS...DOWNED TREE LIMBS AND WEAK TREES. POSSIBLE POWER
  INTERRUPTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WAZ001-503-506-510-101100-
/O.NEW.KSEW.WI.Y.0007.151010T1300Z-151010T2200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
INCLUDING THE CITY OF...FRIDAY HARBOR
325 PM PDT FRI OCT 9 2015

...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 3 PM PDT SATURDAY. 

* TIMING...SATURDAY MORNING AND EARLY AFTERNOON.

* WINDS...SOUTH WINDS 20 TO 35 MPH WITH GUSTS TO 45 MPH POSSIBLE.

* IMPACTS...DOWNED TREE LIMBS AND WEAK TREES. POSSIBLE POWER
  INTERRUPTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
061 
WWUS76 KSEW 101014
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
314 AM PDT SAT OCT 10 2015

.A VIGOROUS COLD FRONT WILL MOVE ACROSS WESTERN WASHINGTON ON
SATURDAY.

WAZ516-517-102000-
/O.EXT.KSEW.WI.Y.0007.151010T1014Z-151010T2000Z/
NORTH COAST-CENTRAL COAST-
314 AM PDT SAT OCT 10 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON...

* TIMING...THIS MORNING AND EARLY AFTERNOON.

* WINDS...SOUTH WIND 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...DOWNED TREE LIMBS AND WEAK TREES. POSSIBLE POWER 
  INTERRUPTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WAZ001-503-506-510-102200-
/O.EXT.KSEW.WI.Y.0007.151010T1014Z-151010T2200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
INCLUDING THE CITY OF...FRIDAY HARBOR
314 AM PDT SAT OCT 10 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

* TIMING...THIS MORNING AND AFTERNOON.

* WINDS...SOUTH WINDS 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...DOWNED TREE LIMBS AND WEAK TREES. POSSIBLE POWER 
  INTERRUPTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
999 
WWUS76 KSEW 101837
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1137 AM PDT SAT OCT 10 2015

.A VIGOROUS COLD FRONT WILL MOVE ACROSS WESTERN WASHINGTON THIS
AFTERNOON.

WAZ504-507-509-511-512-555-556-558-559-110000-
/O.EXB.KSEW.WI.Y.0007.151010T2000Z-151011T0000Z/
SOUTHWEST INTERIOR-EVERETT AND VICINITY-TACOMA AREA-
HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY-
SEATTLE AND VICINITY-BREMERTON AND VICINITY-
1137 AM PDT SAT OCT 10 2015

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. 

* TIMING...FROM 1 PM UNTIL 5 PM THIS AFTERNOON.

* WINDS...SOUTH TO SOUTHWEST WINDS 20 TO 35 MPH WITH GUSTS TO 45
  MPH.

* IMPACTS...DOWNED TREE LIMBS AND WEAK TREES. POSSIBLE POWER 
  INTERRUPTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WAZ516-517-102000-
/O.CON.KSEW.WI.Y.0007.000000T0000Z-151010T2000Z/
NORTH COAST-CENTRAL COAST-
1137 AM PDT SAT OCT 10 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON...

* TIMING...THROUGH EARLY THIS AFTERNOON.

* WINDS...SOUTH WIND 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...DOWNED TREE LIMBS AND WEAK TREES. POSSIBLE POWER 
  INTERRUPTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WAZ001-503-506-510-102200-
/O.CON.KSEW.WI.Y.0007.000000T0000Z-151010T2200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
INCLUDING THE CITY OF...FRIDAY HARBOR
1137 AM PDT SAT OCT 10 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* TIMING...THROUGH 3 PM THIS AFTERNOON.

* WINDS...SOUTH WINDS 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...DOWNED TREE LIMBS AND WEAK TREES. POSSIBLE POWER 
  INTERRUPTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 9, 9:53 AM PDT, 5 hours 32 minutes earlier.

Area forecast discussion, Oct 9, 9:53 AM PDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
953 AM PDT FRI OCT 9 2015

.SYNOPSIS...A WARM FRONT WILL MOVE ACROSS WESTERN WASHINGTON TODAY
BRINGING LIGHT RAIN TO THE COAST AND NORTH INTERIOR AND A CHANCE OF
RAIN TO THE GREATER PUGET SOUND REGION. A MORE VIGOROUS FRONT WILL
APPROACH THE REGION TONIGHT BRINGING RAIN AND BREEZY TO WINDY
CONDITIONS SATURDAY AND SATURDAY EVENING. THE COLD FRONT WILL REACH
THE COAST AROUND MIDDAY SATURDAY THEN CROSS PUGET SOUND AROUND MID-
AFTERNOON. A WEAK RIDGE WILL BUILD BRIEFLY OVER THE REGION ON SUNDAY
FOR A SHORT DRY PERIOD. ANOTHER COLD FRONT WILL CROSS THE AREA ON
MONDAY. A BROAD UPPER LEVEL RIDGE WILL BUILD OVER THE AREA TUESDAY
THROUGH THURSDAY FOR A STRETCH OF DRY WEATHER.

&&

.SHORT TERM...RADAR IMAGERY SHOWS A WARM FRONT MOVING INLAND OVER W
WA THIS MORNING. FORECASTS APPEAR ON TRACK WITH RAIN EXPECTED OVER
THE COAST...OLYMPICS AND NORTH INTERIOR...WITH A CHANCE OF RAIN
ELSEWHERE. IT LOOKS LIKE THIS FRONT SHOULD BE THROUGH THE AREA BY
THIS EVENING.

MOIST SW FLOW ALOFT WILL CONTINUE OVER W WA TONIGHT. WEAK LOW LEVEL
WARM ADVECTION WILL CONTINUE...BRINGING RAIN AT TIMES TO THE
COAST...OLYMPICS...AND N CASCADES...AND ONCE AGAIN A CHANCE OF RAIN
OVER THE PUGET SOUND REGION.

THE MAIN EVENT WILL BE ON SATURDAY. A STRONG UPPER LEVEL SHORTWAVE
TROUGH...CURRENTLY NEAR 38N/155W...WILL BE SWINGING AROUND THE LARGE
UPPER LEVEL LONGWAVE TROUGH OFFSHORE OVER THE NE PACIFIC. THIS
SHORTWAVE TROUGH SHOULD DEVELOP RAPIDLY INTO A FAIRLY VIGOROUS
FRONTAL SYSTEM. THE COLD FRONT SHOULD REACH THE COAST AROUND MIDDAY
SATURDAY...THEN CROSS PUGET SOUND AROUND MID-AFTERNOON. THE MAIN BY-
PRODUCTS WILL BE HEAVY RAIN OVER THE COAST...OLYMPICS AND N
CASCADES...WITH LIGHTER AMOUNTS OVER THE INTERIOR LOWLANDS. THE
COAST AND MOUNTAINS SHOULD GET 1 TO 2.5 INCHES OF RAIN...WITH THE
HEAVIEST AMOUNTS IN THE OLYMPICS AND NORTH CASCADES. MOST OF THE
INTERIOR LOWLANDS WILL RECEIVE 0.25 TO 0.75 INCHES OF RAIN.

BREEZY TO WINDY CONDITIONS CAN BE EXPECTED OVER THE COAST AND PARTS
OF THE N INTERIOR. THERE WILL PROBABLY BE A BRIEF PERIOD AHEAD OF
THE COLD FRONT WHERE S WINDS COULD REACH 25-35 MPH ALONG THE COAST
AND OVER PARTS OF THE N INTERIOR.

A MORE UNSTABLE SHOWERY AIR MASS WILL MOVE OVER W WA BEHIND THE COLD
FRONT BY SATURDAY EVENING. THE PATTERN WILL ALSO BE RIGHT FOR A
CONVERGENCE ZONE TO FORM OVER PUGET SOUND.

A BROAD LOW AMPLITUDE UPPER LEVEL RIDGE WILL SET UP OVER W WA ON
SUNDAY WHILE A SURFACE RIDGE BUILDS OVER THE AREA. THIS SHOULD BRING
A BRIEF DRY PERIOD TO W WA. KAM

.LONG TERM...THE LONGER RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT
FOR THE EXTENDED PERIOD COLUMBUS DAY THROUGH THURSDAY.
A WEAK COLD FRONT IS EXPECTED TO CROSS THE AREA ON MONDAY...BUT
COULD BRING A LITTLE LIGHT RAIN TO THE N PART SUNDAY NIGHT. THE
FRONT WILL WEAKEN AS IT SAGS SOUTHEAST ACROSS THE AREA MONDAY. IT
LOOKS LIKE A FAIRLY INSIGNIFICANT FEATURE. AN UPPER RIDGE WILL BUILD
OFFSHORE TUESDAY THROUGH THURSDAY. SOME PRECIPITATION COULD LINGER
INTO TUESDAY...BUT THE RIDGE SHOULD PROVIDE DRY WEATHER ALONG WITH
AREAS OF FOG. MCDONNAL/KAM

&&

.AVIATION...SOUTHWESTERLY FLOW ALOFT OVER WESTERN WASHINGTON WITH AN
UPPER LEVEL RIDGE TO THE EAST AND AN UPPER LEVEL TROUGH WELL
OFFSHORE. THE SW FLOW ALOFT IS AT AROUND 30-35 KNOTS THIS AFTERNOON
AND EVENING AT THE 850-925 MB LEVEL AND AROUND 60 KNOTS AT THE 500
MB LEVEL. THESE FLOW SPEEDS WILL INCREASE FURTHER THROUGH THE
PERIOD. WARM FRONT MOVING THROUGH THE AREA THIS AFTERNOON. AIR MASS
MOIST AND STABLE.

SOME BREAKS IN THE MID AND HIGH LEVEL CLOUD COVER OVERNIGHT ALLOWED
FOR THE FORMATION OF FOG...AND IT IS STILL HOLDING ON IN THE STRAIT
AND ON SOME PARTS OF THE COAST. REMAINDER OF THE AREA JUST PARTLY
CLOUDY SKIES. WARM FRONT APPROACHING THIS MORNING WITH INCREASING
MID AND HIGH LEVEL MOISTURE. THE APPROACH OF THE WARM FRONT WILL
STIR UP THE AIR MASS ENOUGH TO DISSIPATE REMAINING FOG BY LATE
MORNING. CEILINGS GENERALLY IN THE 3500-4500 FOOT RANGE WITH LOWER
CEILINGS ON THE COAST THIS AFTERNOON WITH RAIN. LOCAL VISIBILITIES 3-
5SM IN -RA THIS AFTERNOON AS WELL. LITTLE IN THE WAY OF SHOWER
ACTIVITY BEHIND THE FRONT WITH CEILINGS REMAINING VFR TONIGHT BUT
THEN DETERIORATING TO MVFR OR IFR TOWARDS THE EARLY MORNING WITH
MORE RAIN.

KSEA...CEILINGS LOWERING WITH THE APPROACH OF THE WARM FRONT ENDING
UP AROUND 3500 FEET THROUGH THE AFTERNOON. VISIBILITIES 3-5SM IN
LIGHT RAIN AT TIMES LATER TODAY AS WELL. SOUTH WIND 4 TO 10 KNOTS.
JSMITH

&&

.MARINE...REMNANTS OF HURRICANE OHO MOVED BY WELL WEST OF THE
COASTAL WATERS OVERNIGHT BUT GALE FORCE SLY WINDS IN THE WAKE OF THE
SYSTEM REMAIN OVER THE COASTAL WATERS AND WILL CONTINUE THROUGH
SATURDAY. WARM FRONT MOVING THROUGH THE AREA TODAY WILL BRING SMALL
CRAFT ADVISORY WINDS TO MANY OF THE INLAND WATERS. A
SECOND...STRONGER FRONT WILL AFFECT THE AREA SATURDAY AND AHEAD OF
THE FRONT SLY WINDS WILL INCREASE TO GALE FORCE OVER THE ADMIRALTY
INLET...EAST ENTRANCE TO THE STRAIT...AND THE NORTHERN INLAND
WATERS. AS THE FRONT PASSES THROUGH EXPECT THE WINDS THE SWITCH TO
MORE WLY OVER THE AREA AND FOR WLY GALES TO OCCUR IN THE STRAIT. ON
SUNDAY WE WILL SEE A BREAK WITH A RIDGE OF HIGH SURFACE PRESSURE.
THE THIRD SYSTEM IN THIS SERIES WILL ARRIVE ON MONDAY. STRONG
SURFACE HIGH PRESSURE WILL BUILD OVER THE WATERS ON TUESDAY.

IN ADDITION TO THE WINDS SWELL OVER THE COASTAL WATERS WILL INCREASE
TODAY TO 12 TO 14 FEET WITH SWELL FROM HURRICANE OHO AND REMAIN IN
DOUBLE DIGITS INTO SUNDAY WITH SEPARATE SWELL FROM AN INCOMING
SYSTEM. THIS IS THE FIRST LARGE SWELL EVENT OF THE SEASON. A MARINE
WEATHER STATEMENT HAS BEEN ISSUED TO ADDRESS THE SUBJECT. PERSONS
GOING TO THE COAST SHOULD USE CAUTION WHEN APPROACHING THE SURF
ZONE. JSMITH

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...NONE.
PZ...GALE WARNING COASTAL WATERS...CENTRAL AND EAST
     STRAIT OF JUAN DE FUCA...NORTHERN INLAND WATERS...AND ADMIRALTY
     INLET. SMALL CRAFT ADVISORY WEST ENTRANCE TO THE STRAIT OF JUAN DE
     FUCA AND GRAYS HARBOR FOR ROUGH BAR CONDITIONS.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 9:54 AM PDTGale WarningSEW41 hr

Nearby

Wind Advisories in Washington, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.